Experiencing weird 'head' effects after Effexor stopped - What to do?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

tiesto81
Regular Member


Date Joined Nov 2006
Total Posts : 204
   Posted 11/18/2009 7:22 PM (GMT -7)   
I have been taking Effexor for about a year and a half, and recently per my psychiatrist's recommendation, came off of them. While I quit cold turkey, I was on prozac during for a period of 3 weeks before quitting Effexor, and then continued taking the prozac for another 3 weeks. My psych's experiences with this has shown that it greatly minimizes withdrawal effects for those coming off effexor in this way.

When I quit the effexor during the prozac period, everything was fine. I experienced some lightheadedness for 2-3 days but that went away. When I then finished up the prozac, things were also pretty much non existent in terms of effects. That was at the beginning of October.

about 2-3 weeks ago, I started experiencing some odd feelings in my head and kind of throughout. I've heard the 'brain zaps' reference several times when it came to Effexor withdrawal and I'm not sure if this is or isn't what I'm experiencing. The sensations seem random, but usually related to intense movement. Sitting for extended periods of times doesn't really cause it. I've primarily noticed it shortly after getting up, and moving around. And it's usually more prominent in the evening time than during the day. The best way to describe the sensation is to think of the state one experiences when getting startled, and reducing that to a fraction of a second. It's usually isolated just to my head.

I've spoken with my psych and he's never heard of anything like this, but thinks it's unrelated to SSRI withdrawal (I think it is though). I have several questions regarding this:

1.) How long does this last? I really do not want to be experiencing this for longer than a few more weeks as it's more frustrating than anything. It's not 'unbearable' but it is quite discomforting and really makes me feel out of my element the majority of the time (lucid is a good way to describe it). More importantly, will this go away?

2.) Considering I've been off Effexor since labor day (so about 2 months) and Prozac (about one month) is this likely related to that? I've never experienced this before in my life.

3.) What options can I take to eliminate or reduce this until it goes away? I am not interested in going back on Effexor to get rid of a symptom that came about coming off of it. I suppose tapering could have reduced this, but since I'm already at a point of having been off it for 2 months and this is the only side effect I'm really experiencing, I'd rather stay away from the cause rather than resort to going back to what caused it in the first place.

Any advice would be greatly appreciated. I hate this feeling!

trdiopn
New Member


Date Joined Jun 2009
Total Posts : 14
   Posted 11/18/2009 9:02 PM (GMT -7)   
 
 
  Hello,
 
  I experienced the same thing when I stopped taking Paxil. It was so bad that I considered returning but it was like choosing the lesser of two evils. But after several weeks what I call brain zaps disappeared. They are very alarming to get the sensation I had been jolted while getting up after sitting down a while. Like you I thought enough time had elapse and surely the paxil was out of my system but I think its more a result of the brains chemistry returning to function without the SSRI's.
  Of course consult your doctor if you continue to be concerned.  I found using a fast acting med like klonopin help relieved some of the withdrawal issues.

Hibee
Forum Moderator


Date Joined Oct 2008
Total Posts : 6499
   Posted 11/19/2009 5:56 AM (GMT -7)   
Hi

I weaned of Effexor about 2 months ago and it was awful, It gave me the brain zaps and lots of other withdrawal effects. I was on 225mg for about a year and half and came of it over a six week period whilst going onto an other antidepressant (clomipramine). I still get brain zaps but not as frequently and find most doctors I have spoken to say that this should pass so fingers crossed, I have been on a lot of different meds and when changing or stopping a med it can cause problems but should only be in the short term and if they persist you should always consult your doctor or psychiatrist. Effexor is a medication I will never try again due to bad side effects and withdrawal but saying that I do know people who have had great results with this medication so that just goes to show we are all different and what works well for one person does not for an other. I hope these issues get better for you soon keep posting and let us know how you are getting on.

Take Care

Ben

stkitt
Forum Moderator


Date Joined Apr 2007
Total Posts : 32602
   Posted 11/19/2009 6:35 AM (GMT -7)   
Good Morning,

I weaned off Cymbalta over a 4 month period of time and did not have any brain zaps. I did feel nasty for a while but I was able to cope with the feelings.

I feel much better off this med then I did on but each person is different and meds are an important part of treating many members anxiety and depression.

Take care,

Kitt

vestabula
Veteran Member


Date Joined Nov 2008
Total Posts : 2855
   Posted 11/19/2009 8:27 AM (GMT -7)   
Almost two months off Lexapro after a long wean,  I still experience brain noises/swishing/zaps every day along( mainly when I blink or move my head) with increased muscle aches and moodiness.  My doctor told me I shouldn't experience any withdrawal effects from such a 'small dose'...10 mgs.  When I called him about these brain sensations he told me to go back on it as 'these drugs are a lifetime committment'.  Sorry, but no.  I started taking it after a traumatic event in my life and the blurred vision side effect never went away and I would like to be able to read a book.
 
I found an SSRI withdrawal forum and it saved my life.  I thought I was losing my mind...there are 1.5 million members so these symptoms are real and not uncommon.  Many have found some relief taking magnesium glycinate and Omega 3 fish oil capsules.  Hopefully, this will pass more quickly for you...Lexapro is by far the worst drug to withdraw from as it has such a short half life and weaning properly is nearly impossible.  You should be out of the woods soon...and this too shall pass!
 
Donna
fibro, menieres disease, RLS, anxiety disorder, disc compression, scoliosis, spinal stenosis TMJ  Meds: valium Advil


Hibee
Forum Moderator


Date Joined Oct 2008
Total Posts : 6499
   Posted 11/19/2009 9:33 AM (GMT -7)   
Donna

I was just interested to find out the name of the SSRI withdrawal forum? so I could check it out.

Ben

vestabula
Veteran Member


Date Joined Nov 2008
Total Posts : 2855
   Posted 11/19/2009 3:48 PM (GMT -7)   

Ben...It's within the Drugs.com site.  I think you have to do a search for SSRI's and it will bring you into that particular forum.  A friend e-mailed me some posts and I just saved it in my favorites so I really never went through the search process.  The site I am on is all Lexapro users but I see other SSRI's listed on the side...if that makes sense!

Donna


fibro, menieres disease, RLS, anxiety disorder, disc compression, scoliosis, spinal stenosis TMJ  Meds: valium Advil


Hibee
Forum Moderator


Date Joined Oct 2008
Total Posts : 6499
   Posted 11/19/2009 3:51 PM (GMT -7)   
Cheers Donna I will check it out.
New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, December 10, 2016 11:48 AM (GMT -7)
There are a total of 2,735,970 posts in 301,342 threads.
View Active Threads


Who's Online
This forum has 151440 registered members. Please welcome our newest member, Ian88.
253 Guest(s), 12 Registered Member(s) are currently online.  Details
blueberrymuffin, TOOTY, tennisplayer, tickcheckguy, getting by, stevclemon, Ariel Smith, Mustard Seed, bdavis, Csweeney1002, teddydog, Tall Allen


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer